A Gargantuan Acetaminophen Level in an Acidemic Patient Treated Solely With Intravenous N-Acetylcysteine.

2Department of Emergency Medicine, Northwestern University, Chicago, IL
American journal of therapeutics (Impact Factor: 1.13). 01/2011; DOI: 10.1097/MJT.0b013e3181ff7ac0
Source: PubMed


The objective of this report is to describe an acidemic patient with one of the largest recorded acetaminophen ingestions in a patient with acidemia who was treated with supportive care and intravenous (IV) N-acetylcysteine. A 59-year-old female with a history of depression was found comatose. In the Emergency Department, she was obtunded with agonal respirations and immediately intubated. Activated charcoal was given through a nasogastric tube. An initial acetaminophen serum level was 1141 mg/L. The patient was started on IV N-acetylcysteine. The acetaminophen level peaked 2 hours later at 1193 mg/L. She was continued on the IV N-acetylcysteine protocol. The next day her aspartate aminotransferase was 3150 U/L, alanine aminotransferase was 2780 U/L, and creatinine phosphokinase was 16,197 U/L. There was no elevation in bilirubin or international normalized ratio (INR). Transaminase levels decreased on day 3 and normalized by day 4 when she was transferred to a psychiatric unit. Few cases have been reported of strikingly elevated acetaminophen levels in poisoned patients who did not receive hemodialysis. These patients did have increased lactate levels, and some had normal liver function tests. All of these patients received N-acetylcysteine and survived the poisoning without sequelae. This patient in this report was unique in that she had the highest reported serum acetaminophen level with acidosis and was treated successfully with only IV N-acetylcysteine and supportive care.

11 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Context: Haemodialysis is sometimes used for patients with massive acetaminophen overdose when signs of "mitochondrial paralysis" (lactic acidosis, altered mental status, hypothermia and hyperglycaemia) are present. The role of haemodialysis is debated, in part because the evidence base is weak and the endogenous clearance of acetaminophen is high. There is also concern because the antidote acetylcysteine is also dialyzable. We prospectively measured serum acetylcysteine concentrations during haemodialysis in three such cases. Case details: Three adults each presented comatose and acidemic 10 to ~18 h after ingesting > 1000mg/kg of acetaminophen. Two were hypothermic and hyperglycaemic. Serum lactate concentrations ranged from 7 mM to 12.5 mM. All three were intubated, and initial acetaminophen concentrations were as high as 5980 μM (900 μg/mL). An intravenous loading dose of 150 mg/kg acetylcysteine was initiated between 10.8 and ~18 h post ingestion, and additional doses were empirically administered during haemodialysis to compensate for possible antidote removal. A single run of 3-4 h of haemodialysis removed 10-20 g of acetaminophen (48-80% of remaining body burden), reduced serum acetaminophen concentrations by 56-84% (total clearance 3.4-7.8 mL/kg/min), accelerated native acetaminophen clearance (mean elimination half-life 580 min pre-dialysis, 120 min during and 340 min post-dialysis) and corrected acidemia. Extraction ratios of acetylcysteine across the dialysis circuit ranged from 73% to 87% (dialysance 3.0 to 5.3 mL/kg/min). All three patients recovered fully, and none developed coagulopathy or other signs of liver failure. Discussion: When massive acetaminophen ingestion is accompanied by coma and lactic acidosis, emergency haemodialysis can result in rapid biochemical improvement. As expected, haemodialysis more than doubles the clearance of both acetaminophen and acetylcysteine. Because acetylcysteine dosing is largely empirical, we recommend doubling the dose during haemodialysis, with an additional half-load when dialysis exceeds 6 h.
    Clinical Toxicology 11/2013; 51(9):855-63. DOI:10.3109/15563650.2013.844824 · 3.67 Impact Factor
  • Journal of medical toxicology: official journal of the American College of Medical Toxicology 07/2015; 11(3). DOI:10.1007/s13181-015-0492-x